Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Reaction to Dental Epinephrine/Beta Blockers

09/08/2009

Question:

I had a back molar filling refilled a week and a half ago. At the dentist`s office they gave me a valium a half hour before they started. I received three injections containing epinephrine. The dentist said I might react to the epinephrine. I`ve had it before, but had a much stronger reaction this time. I was shaking badly and my heart was racing. I have high blood pressure controlled with Benicar. I asked to have my blood pressure taken because I felt strange - like I had gas and warmth in my chest. Usually my bp is below 120/80, maybe 115/73. It was above 190/30. So we waited a while before the dentist started. She said that it wasn`t too high. I felt strange afterward she finished, but assumed it was the valium. I continued to have the warm feeling in my chest, but attributed it to gas. I did burp more than usual! A week later I had a filling in a front, bottom tooth redone with two shots, no valium. My reaction to the epinephrine was not as strong, but I shook and my heart raced. I sat in the office for 20 to 30 minutes afterward until I felt well enough to leave. That day and the next day I still felt the gassy, warm feeling in my chest, so I went to my doctor at my husband`s insistance. My blood pressure was higher than usual. The PA examined me and felt that it was a reaction to the epinephrine. She said that since I`m over 40 (53) and have high bp I should not have been given epinephrine. She wanted to give me either an anti-anxiety med or a beta blocker to counter act the high level of adrenaline in my system. She had me take a half of a Bystolic 5 mg pill that morning and continue taking a half for the next three mornings (up to one week), rest and then check back in on Monday. By the second day, I felt strange - very tired, still with the warmth in my chest. My blood pressure dropped a lot, as low as 90/55. I called a pharmacist (it was Saturday night) and he said to stop taking it and watch for serious symptoms. If it got worse to call my doctor. Today (Sunday) I did not take the beta blocker or my blood pressure med. In spite of that my blood pressure went as low as 84/54. I have several questions. What can I do about my reaction? What caused it? What should I do next time I need dental work? Do I need further testing to see if I have a heart problem? Thank you.

Answer:

Some elevation in blood pressure and heart rate can occur with epinephrine in local anesthetic solutions. The benefit of increased effectiveness and duration of the local anesthetic outweighs what is usually a very slight increase. It is possible, despite the dentist's best efforts, to have the medication absorbed very quickly giving you an "adrenaline rush". Adrenaline is the other name for epinephrine. For well-controlled hypertensive patients, epinephrine is preferred in most instances, since if the local anesthetic is not as effective as it could be, the pain of the procedure would lead to an even greater increase in blood pressure.

The new medication you were given, although mainly affecting the heart, is in a group of beta blockers that potentially can lead to an increase in blood pressure with epinephrine due to blockade of some blood vessels in skeletal muscle. Other more selective agents might be preferred. You should discuss this with your dentist as she can take steps to minimize the effects of absorbed epinephrine. This includes slow injection, use of agents with less epinephrine, and giving two small injections instead of one large one. This is in addition to all the other things I am sure your dentist already does.

You should have your blood pressure and heart rate taken before injection to determine a baseline. If you continue to experience concerning chest symptoms, you should probably see your physician directly.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University